Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Lubbock, TX

April 8, 2004Bailey County, Castro County, Lamb County, Texas

NWS Lubbock, TX issued this flash flood warning at Apr 8, 2004, 8:43 PM CDT for Bailey County, Castro County, Lamb County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2004, 8:43 PM CDT (01:43 UTC)
Expired
Apr 8, 2004, 11:00 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Bailey County, TX, Castro County, TX, Lamb County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 090144
FFWLBB
TXC017-069-279-090400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
843 PM CDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASTRO COUNTY IN THE PANHANDLE OF TEXAS
  BAILEY COUNTY IN NORTHWEST TEXAS
  LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 1100 PM CDT

* AT 834 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS 
AND THUNDERSTORMS WITH HEAVY RAIN IN THE WARNING AREA. 

RADAR AND SATELLITE RAINFALL ESTIMATES INDICATE RAINFALL OF 1 TO 2 
INCHES WITH ISOLATED 3 INCH RAINFALL TOTALS OVER PARTS OF NORTHEAST 
BAILEY...SOUTHWEST CASTRO...AND NORTHWEST LAMB COUNTIES. HIGHWAY 84 
IS CLOSED IN SUDAN WITH WATER OVER THE ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3429 10252 3428 10275 3409 10270 3410 10248
          3416 10232 3446 10233 3447 10252

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 3:33 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 8, 3:33 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
301 PM CDT THU APR  8 2004

.SHORT TERM...
POTENT UPPER LEVEL LOW PRESSURE SYSTEM CONTINUING TO DRIVE EASTWARD
AND NOW CROSSING CENTRAL NEW MEXICO. SYSTEM CONTINUES TO BE PROLIFIC
LIGHTNING PRODUCER...WITH CONSIDERABLE ADTIVITY DEVELOPING ALONG
THE STRONG POTENTIAL VORTICITY LOBES. AND ACTIVITY LATELY HAS BEGUN
TO INTERACT WITH THE HIGHER SURFACE MOISTURE AND MARGINAL CAPES LYING
OVER THE SOUTHERN PLAINS. ENOUGH INSTABILITY AND SHEAR FOR THE STORM
PREDICTION CENTER TO ISSUE A SSEVERE THUNDERSTORM WATCH EARLY THIS
EVENING OVER THE WESTERN HALF OF THE AREA. THUNDERSTORMS SHOULD
INIITIALLY FEED OFF THE SURFACE HEATING AND CAPES...AND PROBABLY USE
THAT MOSTLY UP BY SUNSET...BUT BY THEN A LOW LEVEL JET WILL
BECOME ORGANIZED ACROSS WEST TEXAS. AND THIS IS EXPECTED TO FEED
THUNDERSTORMS MOVING THROUGH CENTRAL SOUTH PLAINS LATER THIS
EVENING...AND INTO EASTERN ZONES OVERNIGHT. SOME POTENTIAL FOR
LOCALLIZED FLOODING PROBLEMS IF CONVECTION DOES BACK-BUILD ALONG LOW
LEVEL JET INTO THE INCREASING POTENTIAL TEMPERATURES...BUT AREA TO BE
IMPACTED UNCERTAIN AND LIKELY SMALL. CAN PROBABLY DEAL WITH THIS
SITUATION USING FLOOD ADVISORIES. WE DID SLIGHTLY INCREASE
PRECIPITATION CHANCES WESTERN ZONES ON VERGE OF THUNDERSTORMS NOW...
OTHERWISE PREVIOUS FORECAST ELEMENTS WERE VERY GOOD WITH ONLY SLIGHT
CHANGES MAINLY TO WIND AND DEWPOINT FIELDS.

SYSTEM WILL PASS AREA EARLY FRIDAY WITH IMPROVING CONDITIONS AND
DRIER WEST-SOUTHWEST FLOW TAKING OVER ON FRIDAY. THIS WILL GIVE
ANOTHER NEEDED BREAK IN BETWEEN THE NEXT ROUND OF DISTURBANCES THAT
WILL ALREADY BE APPROACHING THE AREA BY LATE IN THE DAY FRIDAY.

.LONG TERM...
THE NEXT SERIES OF IMPULSES THAT WILL AFFECT THE SOUTH PLAINS ARE
CURRENTLY DROPPING SOUTHEAST THROUGH THE NORTHERN GREAT BASIN AND
NORTHERN ROCKIES.  THESE ARE EXPECTED TO CARVE OUT A FAIRLY SHARP
AND COLD TROF OVER TYHE SOUTHERN ROCKIES INTO THE SONORAN DESERT OF
NORTH-CENTRAL MEXICO OVER THE WEEKEND. THIS WILL ALLOW AT LEAST TWO
DISTINCT SURFACE COLD FRONTS WITH COLDER CANADIAN AIR TO SPREAD
INTO THE AREA. FIRST COLD FRONT WILL ARRIVE EARLY SATURDAY...AND THEN
A REINFORCEMENT IS EXPECTED LATE IN THE WEEKEND OR EARLY MONDAY
MORNING. IN SPITE OF INLAND TRACK OF SYSTEMS...THEY DO NOT APPEAR TO
BE TOTALLY MOISTURE STARVED...AND WITH EXPECTED DYNAMIC LIFT ARE
STILL POTENT ENOUGH FOR MENTION OF LOW-END PRECIPITATION CHANCES FROM
TIME TO TIME THROUGH MONDAY...AND EVEN MIXING OR CHANGING TO SNOW
ACROSS NORTHWEST AND NORTH CENTRAL ZONES BY END OF THE WEEKEND.
FREEZING TEMPERATURE PROSPECTS ARE ALSO THERE...ESPECIALLY BY
MONDAY...AS CLOUD COVER AND WIND AS WELL AS VERY MOIST AND RELATIVELY
WARM GROUND IS LIKELY TO LIMIT COOLING INITIALLY...BUT STRONGER COLD
ADVECTION EARLY MONDAY MAY BRING NEAR FREEZING CONDITIONS TO AT LEAST
NORTHERN ZONES. THIS WILL NEED CLOSER MONITORING OVER THE NEXT COUPLE
OF DAYS.

PATTERN THEN APPEARS READY TO TAKE A DISTINCTLY WARMER TURN WITH
RIDGING OVER THE WESTERN STATES TRANSLATING INTO THE ROCKIES AND
HIGH PLAINS...WITH ABOVE NORMAL TEMPERATURES LIKELY MIDDLE OF
NEXT WEEK. INCREASING SOUTHWEST FLOW MAY LIE JUST BEYOND...BY END OF
NEXT WEEK.    MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       47  69  40  50 /  70  10  20  20
TULIA        50  71  43  51 /  70  20  20  20
PLAINVIEW    50  72  44  51 /  70  20  20  20
LEVELLAND    50  74  44  52 /  70  10  20  20
LUBBOCK      51  74  45  52 /  70  10  20  20
BROWNFIELD   50  77  45  54 /  70  10  20  20
CHILDRESS    52  74  44  54 /  60  40  20  20
SPUR         53  76  46  54 /  60  20  20  20
ASPERMONT    55  78  49  55 /  60  30  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH WESTERN SOUTH PLAINS UNTIL 800 PM CDT.

&&

05
Hazardous weather outlook, Apr 8, 11:30 AM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
ISSUED BY NWS AMARILLO TX
1130 AM CDT THU APR 8 2004

TXZ021>044-091100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

MARGINAL LOW-LEVEL MOISTURE WILL RETURN NORTHWARD ACROSS WEST TEXAS
THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE PASSES OVER REGION.
THE COMBINATION OF INCREASING LOW TO MID-LEVEL WIND SHEAR...DAYTIME
HEATING AND INCREASING LOW-LEVEL MOISTURE WILL CREATE A FAVORABLE
ENVIRONMENT FOR ORGANIZED THUNDERSTORMS TO DEVELOP. A FEW OF THE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT. THE STORMS
ARE EXPECTED TO DEVELOP ACROSS EASTERN NEW MEXICO DURING THE
AFTERNOON AND MOVE EAST ACROSS THE AREA TONIGHT.

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT.
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL MOVE THOUGH THE REGION FRIDAY NIGHT. IT
WILL BRING MUCH COLDER TEMPERATURES TO THE AREA FOR THE WEEKEND.
TEMPERATURES AT OR SLIGHTLY BELOW FREEZING ARE POSSIBLE SATURDAY AND
SUNDAY NIGHTS ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE. SEVERAL
UPPER-LEVEL STORM SYSTEMS WILL ALSO MOVE ACROSS THE AREA THIS
WEEKEND. THERE IS A POSSIBILITY FOR RAIN MIXING WITH AND CHANGING
OVER TO SNOW ACROSS THE SOUTHERN TEXAS PANHANDLE EARLY MONDAY
MORNING. LITTLE ACCUMULATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INITIALLY
ACROSS THE WESTERN PORTIONS OF THE REGION...WITH ACTIVATION
EXPANDING EASTWARD TONIGHT.

JORDAN/NWS AMA

In the hours before

Special weather statement, Apr 8, 4:00 PM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT THU APR 8 2004

TXZ021>023-027>029-033>035-039>041-090100-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-SWISHER-
TERRY-YOAKUM-
400 PM CDT THU APR 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 55 REMAINS IN EFFECT FOR A PORTION
OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE.

THE WATCH CONTINUES IN EFFECT UNTIL 800 PM CDT AND INCLUDES THE
FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BAILEY...LAMB...HALE...COCHRAN...
HOCKLEY...LUBBOCK...YOAKUM...TERRY AND LYNN.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

LUBBOCK...FRIONA...DIMMITT...TULIA...MULESHOE...LITTLEFIELD...
PLAINVIEW...MORTON...LEVELLAND...PLAINS...BROWNFIELD AND TAHOKA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JW
Special weather statement, Apr 8, 4:05 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
405 PM CDT THU APR 8 2004

TXZ021>023-027>029-033>035-039>041-090100-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-SWISHER-
TERRY-YOAKUM-
405 PM CDT THU APR 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 55 REMAINS IN EFFECT FOR A PORTION
OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE.

THE WATCH CONTINUES IN EFFECT UNTIL 800 PM CDT AND INCLUDES THE
FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BAILEY...LAMB...HALE...COCHRAN...
HOCKLEY...LUBBOCK...YOAKUM...TERRY AND LYNN.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

LUBBOCK...FRIONA...DIMMITT...TULIA...MULESHOE...LITTLEFIELD...
PLAINVIEW...MORTON...LEVELLAND...PLAINS...BROWNFIELD AND TAHOKA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JW
Special weather statement, Apr 8, 6:36 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
636 PM CDT THU APR 8 2004

TXZ023>026-029>032-035>038-041>044-090500-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT-
KING-LUBBOCK-LYNN-MOTLEY-STONEWALL-SWISHER-
636 PM CDT THU APR 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 56 REMAINS IN EFFECT FOR A PORTION
OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE.

THE WATCH CONTINUES IN EFFECT UNTIL 1200 AM CDT AND INCLUDES THE
FOLLOWING COUNTIES...

SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY...
COTTLE...LUBBOCK...CROSBY...DICKENS...KING...LYNN...GARZA...KENT...
STONEWALL.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

LUBBOCK...TULIA...SILVERTON...CHILDRESS...PLAINVIEW...
FLOYDADA...PADUCAH...GUTHRIE...TAHOKA...JAYTON AND ASPERMONT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SC
Local storm report, Apr 8, 7:13 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
713 PM CDT THU APR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             11 SW MULESHOE          34.23N 102.73W
04/08/2004  0.88 INCH        BAILEY             TX   LAW ENFORCEMENT

            REPORTED BY MULESHOE PD

&&
Special weather statement, Apr 8, 7:46 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
746 PM CDT THU APR 8 2004

TXZ027-028-033-034-039-040-090500-
BAILEY-COCHRAN-HOCKLEY-LAMB-TERRY-YOAKUM-
746 PM CDT THU APR 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 57 REMAINS IN EFFECT FOR A PORTION
OF THE SOUTH PLAINS.

THE WATCH CONTINUES IN EFFECT UNTIL 1200 AM CDT AND INCLUDES THE
FOLLOWING COUNTIES...

BAILEY...LAMB...COCHRAN...HOCKLEY...YOAKUM AND TERRY.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

MORTON...LEVELLAND...PLAINS AND BROWNFIELD.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SC

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:56 PM CDTSevere Thunderstorm WarningLUBCochran, Yoakum64 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.